Jump to content
CrazyBoards.org

Antidepressant not causing mania?


Recommended Posts

I can't be on SSRI's because it worsens my rapid cycling. I've also tried Wellbutrin, which made me full-on manic. Edronax didn't make me manic but didn't do much as an antidepressant either.

Am I doomed to live with depression forever? Or is there anything with a low mania causing risk? I realize nothing is 100% safe when it comes to bipolar, but what antidepressants are considered the safest?

I really feel like I need an antidepressant.

Link to comment
Share on other sites

I'm a rapid cycling BP and ADs and I don't get along*. But in ye olde days before it was known I was BP, I did take Prozac, for 6 weeks. It didn't seem to do much for my depression, but it didn't worsen my cycling/trigger mania. Could be worth some consideration? I'd probably ask for it again if I was really fucked depression wise, as I think it did take the edge off my suicidality.

*I went manic on Remeron, my pdoc said she'd never seen that reaction in anyone.

Link to comment
Share on other sites

I can't do the SSRIs either, but have had good luck with Provigil giving me a boost. I have a prescription for 200, but sometimes only take 100 if I feel I'm getting agitated.  It's expensive though and so every year I have a fight with the insurance company to approve it.

Good luck finding what works for you.

Link to comment
Share on other sites

Helena,

at higher doses (i think it kicks in around 150mgs) lamictal can work as an anti depressant.  and, as it's a mood stabilizer, it won't trigger cycling.  there are lots of threads on lamictal, and you may want to read through them to see if it sounds like a med you'd want to ask your doc about.

take care

penny

Link to comment
Share on other sites

Prozac sounds interesting, but I'm not sure my pdoc is willing to take that risk.

I was on Lamictal about half a year ago. Didn't do much as a moodstabilizer or antidepressant (I tried to kill myself while on it... AND I got manic). I took 200 mgs. Maybe I needed more. Lithium and Lamictal is considered to be a good combination, right? I'll look at some old threads mentioning that combination.

Provigil sounds like the most promising one I think. It's a bitch to get it prescribed here though.

So I guess no antidepressant is completely safe for use in bipolar...

Link to comment
Share on other sites

I can't take an AD without getting manic. Have tried most. But I do take Provigil and it helps with wakefulness AND provides a slight AD effect without mania. So, as you mentioned, that might be something to try. It's very, very expensive, though. Good luck!

Link to comment
Share on other sites

I'll definately ask my pdoc about Provigil. Would that be safe to use in combination with a stimulant (Concerta)? Or would that be a bit too much wakefulness for one person.

And thanks to the health care system in Sweden, cost isn't a problem.

Link to comment
Share on other sites

Personally, and this may not apply to anyone else in the world (OK, I know it does, but maybe not you), I've been on a combination of AD and mood stabilizer for something like 6 years.  Too much AD with lamictal caused mania; too little with Depakote caused depression.  I'm still on 300 of wellbutrin (the AD that's considered least likely to cause cycling in BP) with my lamictal, and am pretty stable overall.

To put it mildly, ADs are mostly contraindicated in BP disorder.  They're very, very bad without a mood stabilizer.  With a mood stabilizer that completely controls mania they can be used, though they're not favored these days.  But you'll find tons of people on this board who use a combination of AD and MS.  In my case, even though I'm OK, I think I'd be better without the wellbutrin, because lamictal lifts my depression so well.

Wellbutrin affects a number of neurotransmitters, and is considered a first line adjunct med if a patient doesn't get enough antidepressant response from a mood stabilizer.  If your pdoc is convinced that you're stable on lithium he might be persuaded to add a small amount of a non-SSRI AD.  Or, he might add a low dose of lamictal now that you have lithium to control your manias, even though lamictal on its own was bad before.

If you've been on lithium for less than 6 months your pdoc might just be unwilling to change things until you've been stable on it for a while more.  Suicide attempts tend to make pdocs a bit nervy; I'm sure you understand.  Talk with him about the possibility of adding an AD once you've been mania-free for a while.  Talk about the risk of mania, and the importance of getting out of any depression.  Chances are he'll tell you what your medication options are.

Link to comment
Share on other sites

Helena:

I don't know about taking Provigil + Concerta. I would think if you need a little extra "oomph" it would be fine. But check with your doctor. I *think* you'll like Provigil better than Concerta if you have to choose.

- Kiki

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...